September 02, 2010

Rebound insomnia

Last night I had a little queasy tummy before bedtime, and eating a dry cracker didn't quite do the trick. I pulled out the Zofran (anti-nausea med) and re-read the label. Sure enough, "may cause drowsiness" is right there in the tiny print. I took one and got into bed thinking I would fall straight asleep. NOT.

Three hours later, I'd been tossing and turning regularly. I was too stubborn to take Ambien or Ativan, and wasn't sure how the meds would mix with each other anyway. At 3 AM Rik got up. At 6 AM the alarm clock went off. I really don't think I slept for more than 30 minutes at a time all night long.

This rebound insomnia comes whenever I've taken a sleep aid for too many nights in a row. I'd been taking Ativan since I've been bandaging my arm at night and it's hard for me to sleep that way. A few nights ago I decided to switch to Ambien when I felt the Ativan wasn't working as well.

Perhaps I should have combined the Decadron high from Monday's chemo with coming off sleep aids. This makes three nights in a row of not-best-quality sleep. I will try to take a nap this afternoon to keep my head on for a meeting tonight.

Oh, and I finally got my made-to-measure JoviPak arm sleeve. It's big and blue, with quilted channels to provide compression, has a special extra pad to control swelling in the back of my hand, and fits perfectly. It should help me sleep better while providing lymphedema compression.

2 comments:

  1. Ah, zofran. I give my daughter that med three times a day. Sometimes it seems to restore her appetite and other times it does not even seem to take the nausea away. She is too young to have the verbage to describe well how she feels. Does it work well for you most times?

    ReplyDelete
  2. The JoviPak looks like a big oven mitt. I hope it imparts to you the same comfort and care that all oven mitts have ever given me.

    ReplyDelete

About Me

My Photo
I dance with cancer. Oy!